Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 16, NWS Brownsville, TX

May 14, 2008Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 14, 2008, 8:45 PM CDT for Zapata County, Texas. It was in force for 30 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 8:45 PM CDT (01:45 UTC)
Expired
May 14, 2008, 9:15 PM CDT
In force
30 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 202 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:45 PM CDTTSTM WND DMG2 Sw Zapata, TXROOF BLOWN OFF OF MOBILE HOME 2 MILES SOUTHWEST OF ZAPATA ON FM 469. REPORTED BY OIL COMPANY TO SHERIFF OFFICE. TIME OF REPORT IS ESTIMATED.
May 14, 8:48 PM CDTHAIL 1Zapata, TXQUARTER SIZE HAIL WITH POSSIBLY LARGER STONES
May 14, 9:00 PM CDTTSTM WND DMGZapata, TXPOWERLINES AND SEVERAL TREES REPORTED DOWN IN ZAPATA BY EMERGENCY MANAGER. APPROX 200 TO 300 PEOPLE WITHOUT POWER AS OF 9PM.
May 14, 9:05 PM CDTTSTM WND DMGZapata, TXROOF BLOWN OFF OF A TWO STORY HOUSE AT FALCON LAKE WEST SUBDIVISION.
May 14, 9:15 PM CDTHAIL 1Zapata, TXPUBLIC REPORTED QUARTER SIZE HAIL FELL FOR APPROX 20 MINUTES 3 MILES WEST OF CHIHUAHUA IN ZAPATA COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 1.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3806 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 150146
SVRBRO
TXC505-150215-
/O.NEW.KBRO.SV.W.0016.080515T0145Z-080515T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 915 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER ZAPATA...MOVING NORTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZAPATA.
  LAS PALMAS.
  BUSTAMANTE.
  FALCON.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2660 9920 2661 9919 2682 9928 2688 9934
      2691 9934 2695 9941 2698 9940 2719 9896
      2673 9899 2658 9915 2657 9917
TIME...MOT...LOC 0145Z 221DEG 18KT 2691 9929

$$

TOMASELLI
1 follow-up statement
000 
WWUS54 KBRO 150201
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
901 PM CDT WED MAY 14 2008

TXC505-150215-
/O.CON.KBRO.SV.W.0016.000000T0000Z-080515T0215Z/
ZAPATA-
901 PM CDT WED MAY 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN ZAPATA COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAS PALMAS.
  BUSTAMANTE.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.
  60 MPH WIND GUSTS.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2660 9920 2661 9919 2682 9928 2688 9934
      2691 9934 2695 9941 2698 9940 2719 9896
      2673 9899 2658 9915 2657 9917
TIME...MOT...LOC 0201Z 221DEG 18KT 2697 9923

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:30 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 14, 7:30 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
730 PM CDT WED MAY 14 2008

.DISCUSSION...PULSING CONVECTION OVER NORTHEAST MEXICO THREATENING
WESTERN SECTIONS OF DEEP SOUTH TEXAS THIS EVENING. THE STORMS ARE
EDGING CLOSER AND MAY EVENTUALLY MAKE IT INTO DEEP SOUTH TEXAS LATER
THIS EVENING. MAY UPDATE POPS IN THE WESTERN COUNTIES SHOULD THE
POTENTIAL COVERAGE INCREASE. OTHERWISE...ONGOING FORECAST APPEARS ON
TRACK.

LOCAL SOUNDING SHOWS A STRONG...10 PLUS DEG C...CAP FROM 2 TO 4
KFT...BUT MOIST ADIABATIC ABOVE THAT. CAPPING WINDS HAVE DISAPPEARED
WHILE THE SOUNDING CONTINUES TO JUICE UP WITH 1.74 INCHES PWAT.
CELLS HAVE THE POTENTIAL TO TAP INTO LOW LEVEL MOISTURE AND MID
LEVEL INSTABILITY TO PRODUCE STRONG STORMS WITH DAMAGING WIND AND
SMALL TO MODERATE SIZE HAIL CAPABILITY.
&&

.PREV DISCUSSION...ISSUED AT 130 PM CDT WED MAY 14 2008...CHANCES
FOR SHOWERS WILL INCREASE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE
MOVES NORTHEAST ACROSS TEXAS. RAIN CHANCES INCREASE OVER THE RIO
GRANDE VALLEY THURSDAY NIGHT INTO FRIDAY AS A WEAK COLD FRONT MOVES
THROUGH THE CWA. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM THE
SOUTHEAST THROUGH THURSDAY...THEN SHIFT TO NORTH ONCE THE FRONT
PASSES. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THURSDAY.
HOWEVER NEAR NORMAL TO SLIGHTLY LOWER THAN NORMAL TEMPERATURES WILL
PREVAIL OVER THE RIO GRANDE VALLEY IN THE WAKE OF THE FRONT FRIDAY
AND SATURDAY. THE WINDS WILL SHIFT TO SOUTHEAST BY SUNDAY AFTERNOON
AND TEMPERATURES WILL INCREASE TO ABOVE NORMAL...REMAINING ABOVE
NORMAL THROUGH THE END OF THE FORECAST PERIOD.
&&

.MARINE...BUOY 42020 REPORTED EAST-SOUTHEAST WINDS AROUND 12 KNOTS
GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY OVER 7 FEET WITH A 7
SECOND PERIOD AT 19 CDT/24 UTC. A SMALL CRAFT ADVISORY CONTINUES FOR
THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND DUE TO ROUGH
SWELLS...AND WILL REMAIN IN EFFECT THROUGH THE OVERNIGHT HOURS.
MODERATE WINDS AND SEAS WILL THEN PREVAIL THURSDAY THROUGH THURSDAY
NIGHT AHEAD OF A COLD FRONT...WHICH WILL SWEEP THROUGH THE LOWER
TEXAS COAST EARLY FRIDAY MORNING. A SMALL CRAFT ADVISORY MAY BE
NEEDED OFFSHORE DEEP SOUTH TEXAS FRIDAY AS WINDS AND SEAS INCREASE
IN THE WAKE OF THE COLD FRONT. DECREASING WINDS AND SUBSIDING SEAS
ARE ANTICIPATED FOR THE WEEKEND AS HIGH PRESSURE PREVAILS OVER MOST
OF TEXAS.
&&

.AVIATION...MVFR CONDITIONS WILL DEVELOP TONIGHT WITH DIMINISHING
WINDS AND THICKENING AND LOWERING CEILINGS. INCREASING WINDS WILL
CAUSE CEILINGS TO RISE AFTER SUNRISE THURSDAY WITH VFR CONDITIONS
EXPECTED.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ150-155-170-175 UNTIL 7 AM CDT THU.
&&

54/66/69

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, May 14, 6:45 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
645 PM CDT WED MAY 14 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-151100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
645 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS MAY AFFECT ZAPATA...STARR...AND JIM
HOGG COUNTY THIS EVENING AND EARLY TONIGHT. A SMALL CRAFT ADVISORY
IS IN EFFECT UNTIL 7 AM CDT THURSDAY FROM 0 TO 60 NAUTICAL MILES
OFFSHORE. AND...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES
OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SMALL CRAFT ADVISORY FROM 0 TO 60 NAUTICAL MILES OFFSHORE WILL
REMAIN IN EFFECT UNTIL 7 AM CDT THURSDAY. A SMALL CRAFT ADVISORY MAY
BE NEEDED ALONG THE LOWER TEXAS COAST FRIDAY DUE TO INCREASING WINDS
AND BUILDING SEAS IN THE WAKE OF A COLD FRONT. A MODERATE TO HIGH
RISK OF RIP CURRENTS IS POSSIBLE THURSDAY THROUGH SATURDAY AT THE
LOCAL BEACHES. SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY
WILL CREATE HAZARDOUS DRIVING CONDITIONS FOR AREA MOTORISTS DUE TO
PONDING OF WATER ON LOCAL ROADS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS IN ZAPATA...STARR...AND JIM HOGG COUNTY SHOULD
REPORT ANY LARGE HAIL AND DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE OFFICE IN BROWNSVILLE THIS EVENING AND EARLY TONIGHT.

TOMASELLI

In the hours before

Special weather statement, May 14, 5:33 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
533 PM CDT WED MAY 14 2008

TXZ248-249-252-142345-
ZAPATA-JIM HOGG-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...
RIO GRANDE CITY...ROMA
533 PM CDT WED MAY 14 2008

...THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO AT THIS TIME. THESE
THUNDERSTORMS ARE DEVELOPING OVER NORTHERN NUEVO LEON...AND ARE
MOVING TO THE NORTHEAST AT AROUND 25 MILES PER HOUR.

THESE THUNDERSTORMS MAY CONTINUE TO GROWN IN INTENSITY...AND MAY
AFFECT ZAPATA...JIM HOGG...AND STARR COUNTY DURING THE NEXT HOUR
OR TWO.

THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS...OR NOAA WEATHER
RADIO...FOR THE LATEST INFORMATION REGARDING THESE THUNDERSTORMS.

TOMASELLI
Special weather statement, May 14, 7:32 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
732 PM CDT WED MAY 14 2008

TXZ248-249-252-150145-
ZAPATA-JIM HOGG-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...
RIO GRANDE CITY...ROMA
732 PM CDT WED MAY 14 2008

...THUNDERSTORMS PERSISTING OVER NORTHEAST MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE CONTINUES TO
TRACK THUNDERSTORMS DEVELOPING OVER NORTHEAST MEXICO AT THIS TIME.
THESE THUNDERSTORMS ARE DEVELOPING OVER NORTHERN NUEVO LEON AND
NORTHWEST TAMAULIPAS...AND ARE MOVING TO THE NORTHEAST AT AROUND
25 MILES PER HOUR.

THESE THUNDERSTORMS MAY CONTINUE TO GROWN IN INTENSITY...AND WILL
AFFECT ZAPATA...JIM HOGG...AND STARR COUNTY DURING THE NEXT HOUR
OR TWO.

THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS...OR NOAA WEATHER
RADIO...FOR THE LATEST INFORMATION REGARDING THESE THUNDERSTORMS.

TOMASELLI
Local storm report, May 14, 8:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
845 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             ZAPATA                  26.89N 99.26W
05/14/2008  E1.00 INCH       ZAPATA             TX   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN DOWNTOWN ZAPATA

&&

HART

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:08 PM CDTSevere Thunderstorm WarningBROZapata37 min
May 14, 8:43 PM CDTFlash Flood WarningBROZapata92 min
May 14, 9:19 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata26 min
May 14, 9:48 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata27 min
May 14, 10:27 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr33 min
May 14, 10:36 PM CDTSevere Thunderstorm WarningBROHidalgo24 min
May 14, 10:52 PM CDTSevere Thunderstorm WarningBROBrooks23 min
May 14, 11:15 PM CDTSevere Thunderstorm WarningBROKenedy30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.